Georgia, 2022

Damaging Winds in Georgia, June 17, 2022

June 17, 2022 · NWS JAX · 8 events in 6 counties and zones

A persistent upper level ridge west of the region started to break down and retrograde with steep mid level lapse rates around 8-9 degC/km. A remnant MCS tracked across the periphery of the weakening ridge west of the area with associated cold pools enhancing convergence over elevated low and mid level instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A persistent upper level ridge west of the region started to break down and retrograde with steep mid level lapse rates around 8-9 degC/km. A remnant MCS tracked across the periphery of the weakening ridge west of the area with associated cold pools enhancing convergence over elevated low and mid level instability. These convective ingredients produced strong to severe storms across SE GA in the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 9:04 PM EST, 1 minute earlier.

Area forecast discussion, Jun 17, 9:04 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
1004 PM EDT Fri Jun 17 2022

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH AROUND
MIDNIGHT ACROSS SOUTHEAST GA...
...DANGEROUSLY HOT WEATHER AREA-WIDE ON SATURDAY...
...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE SOUTH OF I-10
ON SATURDAY AFTERNOON AND EVENING...

.UPDATE...

Late evening surface analysis depicts weak high pressure (1017
millibars) situated along the northern Gulf coast, with an
upstream cold front crossing the Ohio Valley and the Mid-Atlantic
states and approaching the Tennessee Valley. Meanwhile, stronger
high pressure (1027 millibars) located near Hudson Bay was
building southward towards the northern Great Lakes in the wake of
this front. Aloft...stout ridging has retrograded westward to a
position over the southern Plains states and the Ozarks as a
potent shortwave trough dives southeastward from Quebec towards
New England. This weather pattern was creating deep north to
north-northwesterly flow locally, which has propelled a developing
squall line of strong to severe thunderstorms across the Altamaha
and Ocmulgee River basins in southeast GA. This Mesoscale
Convective System (MCS) originated over the Upper Midwest before
sunrise today and has a history of producing wind damage and hail
as it has moved along the eastern periphery of the stout ridge. A
somewhat drier and more subsident air mass remains in place to
the south of the developing squall line across most of our area
per latest LAPs/RAP analyses, with PWATS generally in the 1.5-1.75
inch range at most locations. The evening sounding at Jacksonville
continues to indicate steep lapse rates in the 900-500 millibar
layer (around 3,500 to around 20,000 feet), with high amounts of
downdraft CAPE in place throughout our region following another
hot afternoon and evening. Temperatures at 02Z have only cooled to
the low to mid 80s at most locations, with dewpoints generally in
the 70-75 range.

The broken squall line containing strong to isolated severe
thunderstorms should continue to gather momentum as they dive
southeastward across southeast GA through around midnight.
Given the unstable air mass in place, stronger activity within
this broken line will be capable of producing downburst winds of
40-60 mph, hail, frequent lightning strikes, and downpours. All
indications from short-term, higher resolution guidance are that
the squall line will weaken as it moves over the Okefenokee Swamp
and exits the coastal counties of southeast GA and enters the
Atlantic waters towards midnight. This squall line could create
enough of a cold pool and could acquire enough momentum to make it
to the FL/GA border or perhaps even Interstate 10 overnight. A few
leftover showers could develop as the MCS decays overnight for
locations south of I-10, and our region will otherwise be shrouded
with debris cloud cover through around sunrise. Lows will fall to
the low to mid 70s, with few upper 70s possible along the
northeast FL coast.

Potent shortwave troughing will pivot across Maine on Saturday,
digging a progressive longwave trough through the Mid-Atlantic
region that will drive the aforementioned cold front into the Deep
South by the afternoon hours. Deep northwesterly flow will advect
a much drier air mass into southeast GA, and dewpoints will crash
through the 60s during the afternoon hours. This drier air mass
will allow high temperatures to soar to the upper 90s to near 100
degrees across much of southeast GA, but the lower dewpoints
should keep maximum heat index values to near 105 degrees.

Deeper moisture will remain in place for locations along and south
of Interstate 10, where scattered to numerous showers and
thunderstorms should develop during the afternoon hours, with
strong to isolated thunderstorms possible, as a very unstable air
mass featuring DCAPE values in excess of 1,000 j/kg presents a
threat for downburst winds of 40-60 mph. The Atlantic sea breeze
boundary will be slow to inland during the afternoon hours, and
this boundary could collide with existing storms to focus a severe
weather threat along the I-95 corridor to the south of
Jacksonville during the late afternoon or early evening hours.
Highs will soar to the mid to upper 90s all the way to the coast,
with maximum heat index values approaching heat advisory criteria
(108 degrees) for locations south of I-10 during the afternoon
hours.

&&

.MARINE...

A few strong thunderstorms containing gusty winds and frequent
lightning strikes will be possible across the Georgia waters
through around midnight tonight. Meanwhile, a southerly evening
wind surge will bring speeds up to near Caution levels over the
offshore waters through around midnight. Seas of 3-4 feet will
prevail overnight both near shore and offshore.

A cold front moving southward towards the Tennessee Valley this
evening will approach the Georgia waters on Saturday afternoon and
will then stall just south of the northeast Florida waters by
Sunday morning. Showers and thunderstorms will increase in
coverage on Saturday afternoon and evening ahead of this front,
especially across the Florida waters. High pressure building over
the Ohio Valley and the Mid-Atlantic states in the wake of this
front will result in strengthening onshore winds on Sunday, with a
brief period of Caution level wind speeds of 15-20 knots expected
both near shore and offshore. Seas will build to 3-5 feet on
Sunday both near shore and offshore.

High pressure will then build southward towards our local waters
early next week, resulting in gradually diminishing onshore winds
and diminishing seas. Seas of 2-3 feet will prevail both near
shore and offshore by Tuesday and Wednesday.

Rip Currents: Developing onshore winds on Saturday afternoon will
combine with a persistent easterly ocean swell to likely keep at
least a low-end moderate risk in place at the northeast FL
beaches. Strengthening onshore winds early on Sunday will raise
the risk to at least moderate, with a high risk possible at the
northeast FL beaches.

&&

.FIRE WEATHER...

Southerly transport winds overnight will shift to west-northwesterly
towards sunrise on Saturday, except across north central FL, where
transport winds will remain west-southwesterly. Breezy conditions
by late morning will result in high daytime dispersion values
area-wide tomorrow. A drier air mass will plunge into southeast GA
on Saturday, with minimum humidity values falling to near 30
percent at inland locations as temperatures approach 100 degrees
during the afternoon hours. Showers and thunderstorms will
increase in coverage on Saturday afternoon for locations along and
south of the Interstate 10 corridor, with strong to isolated
severe thunderstorms possible, especially across north central
FL. Stronger storms will be capable of producing strong wind gusts
and frequent lightning strikes. Surface and transport winds will
then shift to easterly on Sunday, with breezy conditions across
coastal southeast GA and most of northeast and north central FL
resulting in good dispersion values nearly area-wide.

&&

.PREV DISCUSSION [813 PM EDT]...

.NEAR TERM [Through Tonight]...

Hot weather conditions this afternoon with values topping out
in the mid 90s for most areas away from the beaches with a few
spotty upper 90s far inland and low 90s along the coast. Heat
index values have peaked between 100F-105F, below heat advisory
criteria as ridging aloft NW of the region slowly retrogrades
westward into the deep south. Meanwhile, a line of strong to
severe thunderstorms over northern GA is rounding the ridge
to the NW with a fast moving outflow boundary sinking south
towards I-20 with a few showers and isolated storms ahead of
it as a prefrontal trough hangs over the piedmont of the SE
US states from VA down to GA. Otherwise, the current dry
conditions will stay in place over the area, especially over
NE FL thanks to strong subsidence under the SE portion of the
upper ridge. However, the line of storms should progress
towards the Altamaha river basin through the late afternoon
into the early evening hours as the complex of storms slowly
weakens with it's southward extent. Storms that do arrive
over northern parts of SE GA will bring a threat for gusty
winds 40-60 mph, frequent lightning strikes, and small hail
through the midnight hour before weakening and shifting eastward
off the SE GA coast. Partly to mostly cloudy skies will linger
behind the storms for SE GA areas overnight with mostly clear
to partly cloudy skies over NE FL with light southerly winds
turning SW by sunrise. Conditions should be too dry for fog
for most locations. Night time lows will fall only into the
low to mid 70s with upper 70s at the coast keeping Cointon's
humid overnight.

.SHORT TERM [Saturday Through Sunday Night]...

A cold front from the north will move south into the areas
and scattered showers and storms will develop with a focus
over NE FL areas. However, the big story will be the heat
as highs climb into the upper 90s inland of the coast with
mid 90s at the beaches to start the weekend. Elevated winds
from the west to NW ahead of the cold front and will help
to support higher temperatures than today with a pinned
Atlantic seabreeze at the coast unable to bring much relief
for the afternoon. Heat index values, or feels like temperatures
will rise to near 110F for many areas. With these high values
it is important to plan accordingly if conducting any outdoor
activities. Take frequent breaks in the shade, drink plenty
of water, and avoid strenuous activities. In addition, wear
light clothing and never leave people or pets in a closed car
while parking outside in the heat. Showers and storms will
gradually wind down during the evening hours Saturday as the
cold front works south into the FL/GA state line. Light and
variable winds overnight Saturday will turn north and then
NE 5-10 mph by sunrise Sunday as the front moves into north
central FL by late Sunday morning.

Drier air will begin to filter into much of the area behind
the front on Sunday limiting chances for scattered showers
and storms south of I-10 over NE FL with the best chances
over north central FL. The NE winds will be breezy along the
coast 15-20 mph with gusts to 30 mph and lighter inland
5-15 mph. The winds off the Atlantic will limit highs to
near to slightly above normal values in the low 90s inland
with mid 90s over the suwannee valley and areas west of I-75
over NE FL and upper 80s to near 90 at the beaches. Skies
will be sunny north of I-10 with mostly sunny to partly cloudy
skies over NE FL areas. Be sure to wear the sunscreen if you
venture to the beaches.

.LONG TERM [Monday Through Friday]...

The chances for any thunderstorms will be almost non existent to
start next week as drier air and high pressure ridging take hold
over the region. Moisture levels during this span will then drop
substantially with PWAT values falling to under 1 inch Monday with
a slow, modest increase in moisture through midweek as upper ridging
slowly migrates west of the region. Late in the week, the break down
of the ridge will allow for moisture return and daily seabreezes
that will allow isolated to scattered storm coverage to return.
Surface high pressure north of the region Monday will bring easterly
onshore winds into Tuesday with the high moving ENE and then east
of the region into midweek and turning surface winds southeasterly.
Surface high will move well east of the area through the end of
the week brining light southerly flow as allowing for the
aforementioned seabreezes to form and favor convection inland
between I-75 and I-95. Our temperatures will heat up during the
week, approaching near record daily highs with low to mid 90s
inland rising into the upper 90s to low 100s by Wednesday
persisting into Friday with temperatures at the beaches not faring
much better as they steadily increase from the upper 80s Monday
to the low to mid 90s through the second half of the week.

.AVIATION...
[Through 00Z Sunday]

Showers and thunderstorms approaching southeast GA could impact
the SSI terminal during the 02Z-04Z time frame. We included a
TEMPO group during this time frame for wind gusts up to 35 knots
and brief MVFR conditions during heavier downpours. This activity
could approach the Duval County terminals after 03Z, but
confidence remains too low to include anything other than vicinity
coverage. A few showers could also develop at the GNV and SGJ
terminals towards 06Z. Otherwise, VFR conditions will prevail at
the regional terminals through at least 16Z Saturday. Outside of
thunderstorm activity, prevailing southerly winds sustained around
10 knots at the SSI and SGJ coastal terminals and 5-10 knots
inland will shift to northwesterly around 5 knots overnight.
West-northwesterly surface winds will then increase to 5-10 knots
before 14Z Saturday, with the Atlantic sea breeze boundary then
moving inland after 16Z, shifting winds to east-northeasterly at
the coastal terminals, with sustained surface speeds increasing
to 10-15 knots outside of thunderstorm activity that will develop
along and south of the Interstate 10 corridor through the
afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  98  71  92  66 /  70  10  10   0   0
SSI  76  95  78  87  75 /  40  20  20  10   0
JAX  75  97  75  90  72 /  20  30  30  20   0
SGJ  76  96  75  88  74 /  10  40  40  20  10
GNV  73  96  73  92  70 /  20  50  60  40  10
OCF  74  96  73  92  71 /  10  50  50  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 17, 8:35 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
935 PM EDT Fri Jun 17 2022

GAZ133-135-136-180230-
Appling GA-Jeff Davis GA-Wayne GA-
935 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of northwestern Wayne,
Jeff Davis and northern Appling Counties through 1030 PM EDT...

At 934 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scotland to near Plant Hatch to near
Mendes. Movement was southeast at 20 mph. Conditions are quite
favorable for strong outflow winds from these storms.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch, Denton and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 8232 3194 8228 3190 8219 3191 8213
      3189 8212 3189 8211 3186 8212 3182 8202
      3179 8199 3179 8196 3176 8193 3173 8209
      3171 8273 3185 8279 3192 8268 3193 8259
      3196 8256 3195 8249 3197 8247
TIME...MOT...LOC 0134Z 330DEG 18KT 3204 8278 3200 8233 3206 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WOLF

The radar

The Moody AFB radar (KVAX), 114 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
June 17, 9:05 PM EST
Where
Jeff Davis County, 0.69 mi S of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.860, -82.600

Multiple trees down and hail were reported in Hazlehurst and surrounding areas. Timing of events estimated by radar.

Thunderstorm Wind, Appling

When
June 17, 9:15 PM EST
Where
Appling County, 0.59 mi E of Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.830, -82.490

Emergency manager reported trees down with power outages on Jim sellers road and holt rentz road. Time was estimated by radar.

Thunderstorm Wind, Appling

When
June 17, 9:34 PM EST
Where
Appling County, 3.28 mi SSW of Surrency
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.680, -82.230

County dispatch received numerous calls of trees down, especially near Surrency.

Thunderstorm Wind, Wayne

When
June 17, 9:36 PM EST
Where
Wayne County, 4.04 mi SW of Nesbit
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.560, -82.020

A tree was reported down near the intersection of GA-203 and odum screven rd.

Thunderstorm Wind, Pierce

When
June 17, 10:05 PM EST
Where
Pierce County, 1.94 mi SE of Aspinwall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.409, -82.159

Pierce county 911 was getting numerous calls of widespread wind damage and some structure damage due to thunderstorm winds. Trees and power lines were down across roads creating road closures in HWY 32 and Spatula Dr. A home had damage due to an utility pole line ripping the resident utility box pole. Power outages were also reported. Pierce county fire department responded to nine incidents involving downed trees and powerlines. A vehicle was struck by a tree while traveling on HWY 32.

Thunderstorm Wind, Brantley

When
June 17, 10:20 PM EST
Where
Brantley County, 0.69 mi N of Nahunta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.210, -81.980

Brantley 911 call center reported multiple trees were down throughout Nahunta. Brantley county EM reported multiple trees and power lines were down along Buffalo Creek Dr, Riverside rd, Satilla Ave and Main street. A pine tree fell on Hometown Pizza but there was no damage to the building. Mesonet station UGA81 Nahunta measured a 40 mph thunderstorm wind gust at 10:30 PM EST.

Thunderstorm Wind, Brantley

When
June 17, 10:30 PM EST
Where
Brantley County, 0.37 mi WNW of Hoboken
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.181, -82.136

Brantley county EM reported multiple trees down along HWY 82, Saddleclub rd, and Mt. Calvary church rd. Time was estimated by radar.

Thunderstorm Wind, Camden

When
June 17, 10:50 PM EST
Where
Camden County, 1.5 mi NNE of Scarlet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.950, -81.740

Georgia DOT reported tree debris was blown down and blocking all lanes of state road 110 at Godley avenue. the time of the event was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031775, 1031776, 1031778, 1031780, 1031782, 1031784, 1032076, 1031785.